Alert archive / Virginia / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 24, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 1, 1998, 5:02 PM EST for Buckingham County, Virginia. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 1, 1998, 5:02 PM EST (22:02 UTC)
- Expired
- Apr 1, 1998, 5:35 PM EST
- In force
- 33 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Buckingham County, VA
The radar
The Norfolk radar (KAKQ), 150 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 1, 5:30 PM EST | Hail 0.75 | Centenary, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.0 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 108 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 681 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 294 m²/s²
- 0-3 km storm-relative helicity
- 334 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
310 WUUS01 KRNK 012203 RRA SVRRNK VAC029-012235- BULLETIN--IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 502 PM EST WED APR 1 1998 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 535 PM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN CENTRAL VIRGINIA ...EXTREME NORTHWESTERN BUCKINGHAM COUNTY AT 502 PM EST... BLACKSBURG DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 31 MILES NORTHEAST OF LYNCHBURG OR 9 MILES WEST OF CENTENARY MOVING NORTHEAST AT 45 MPH. SEVERE WEATHER IS EXPECTED TO REACH... CENTENARY AROUND 510 PM EST THIS IS A DANGEROUS STORM AND COULD PRODUCE LARGE HAIL AND DAMAGING WINDS. MOVE TO THE INTERIOR OF A STURDY BUILDING AND STAY AWAY FROM WINDOWS. MV/DD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 1, 1:30 PM EST, 3 hours 32 minutes earlier.
Area forecast discussion, Apr 1, 1:30 PM EST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 130 PM EST WED APR 1 1998 RECOMMENDATIONS... .WBC AND RDU...CHC OF AN EVENING SHOWER OR THUNDERSTORM IN SE PORTION OF RNK CWA THEN CLEARING. .CRW...NONE. NOT SURE IF ANY OF THE SHOWERS TO THE WEST CLIP PORTIONS OF SE WV. LOW TEMPS SEEM REASONABLE FOR TONIGHT. HOWEVER WE MAY BE ATAD COOL FOR LOWS ON THURS NIGHT. DISCUSSION... KFCX 88D SHWD MOST OF THE SHOWERS AND THUNDERSTORMS WERE MAINLY EAST OF A CLT TO CHO LINE. A MODIFIED GSO SOUNDING WAS UNSTABLE AND MOIST WITH A HELICITY ARD 300. NTRANS RUC CAPES PRODUCED A 1000 JUST EAST OF CWA AT 18Z. SFC COLD FRONT PUSHING EAST ACRS FA THIS AFTERNOON. AHEAD OF THE FRONT IS A SURGE OF LOW LEVEL MOISTURE ALONG COAST EVIDENT FROM DEWPOINTS IN THE 60S. ALSO INTERESTING TO NOTE BAND OF SHOWERS IN INDIANA DEVELOPING WITH SFC TROF. 12Z MODEL RUNS YIELDED SIMILIAR SOLUTIONS FOR FA DURG THE PD. CLOSED UPPER LOW OVR UPR MS VALLEY PROG TO MOVE NEWRD ACRS GRT LAKES. SFC LOW WILL LIFT NE AND DRAG COLD FRONT ACRS FA. A SFC HIGH WILL NUDGE IN BEHIND FNT THUR. ANYHOW...AN EVENING SHOWER OR THUNDERSTORM IN SE PORTIONS OF CWA OTHERWISE PARTLY TO MOSTLY CLOUDY. ALSO CANT RULE A PATCH OF DRIZZLE IN PORTIONS OF SE WV. LOWS WILL VARY FROM THE LOWER 40S TO AROUND 50. THURSDAY WILL BE COOLER UNDER PARTLY CLOUDY SKIES. HIGHS WL RNG FROM ARD 60 TO ARD 70. A FEW NUMBERS... ROA 48/68/45/68 2011 LYH 49/72/42/70 2011 DAN 50/76/46/73 2011 RNK 45/64/43/64 1011 BLF 43/63/41/67 1012 KK
In the hours before
Special weather statement, Apr 1, 11:55 AM EST, 5 hours 7 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-020140- THUNDERSTORM POTENTIAL OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1155 AM EST WED APR 1 1998 ...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON IN PORTIONS OF THE VIRGINIA AND NORTH CAROLINA PIEDMONT... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON... MAINLY ALONG AND SOUTHEAST OF A LINE FROM YADKINVILLE NORTH CAROLINA TO DANVILLE VIRGINIA TO BUCKINGHAM VIRGINIA. A COLD FRONT LOCATED IN THE MOUNTAINS OF VIRGINIA AND NORTHWEST NORTH CAROLINA WILL MOVE EAST THIS AFTERNOON AND INTO EASTERN VIRGINIA AND EASTERN NORTH CAROLINA BY LATE AFTERNOON OR EARLY EVENING. WARM...MOIST AND UNSTABLE AIR AHEAD OF THE FRONT WILL RESULT IN SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS...A FEW OF WHICH MAY BE COME SEVERE. THE MAIN THREAT FROM SEVERE THUNDERSTORMS THIS AFTERNOON IS HAIL UP TO QUARTER SIZE AND WIND GUSTS TO 60 MPH. WEST OF THE SLIGHT RISK AREA...DRIER AND COOLER AIR MOVING IN FROM THE WEST IS EXPECTED TO PRECLUDE SEVERE THUNDERSTORM DEVELOPMENT. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON IN THE SLIGHT RISK AREA. STAY TUNED TO NOAA WEATHER RADIO OR YOU FAVORITE MEDIA OULET FOR LATER STATEMENTS AND POSSIBLE WATCHES OR WARNINGS. MTE
Special weather statement, Apr 1, 11:55 AM EST, 5 hours 7 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-020140- THUNDERSTORM POTENTIAL OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1155 AM EST WED APR 1 1998 ...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON IN PORTIONS OF THE VIRGINIA AND NORTH CAROLINA PIEDMONT... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON... MAINLY ALONG AND SOUTHEAST OF A LINE FROM YADKINVILLE NORTH CAROLINA TO DANVILLE VIRGINIA TO BUCKINGHAM VIRGINIA. A COLD FRONT LOCATED IN THE MOUNTAINS OF VIRGINIA AND NORTHWEST NORTH CAROLINA WILL MOVE EAST THIS AFTERNOON AND INTO EASTERN VIRGINIA AND EASTERN NORTH CAROLINA BY LATE AFTERNOON OR EARLY EVENING. WARM...MOIST AND UNSTABLE AIR AHEAD OF THE FRONT WILL RESULT IN SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS...A FEW OF WHICH MAY BE COME SEVERE. THE MAIN THREAT FROM SEVERE THUNDERSTORMS THIS AFTERNOON IS HAIL UP TO QUARTER SIZE AND WIND GUSTS TO 60 MPH. WEST OF THE SLIGHT RISK AREA...DRIER AND COOLER AIR MOVING IN FROM THE WEST IS EXPECTED TO PRECLUDE SEVERE THUNDERSTORM DEVELOPMENT. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON IN THE SLIGHT RISK AREA. STAY TUNED TO NOAA WEATHER RADIO OR YOU FAVORITE MEDIA OULET FOR LATER STATEMENTS AND POSSIBLE WATCHES OR WARNINGS. MTE
Nearby
Severe Thunderstorm Warnings in Virginia, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.